Kentucky, 2011

Tornadoes and Flash Flood in Kentucky, June 22, 2011

June 22, 2011 · NWS LMK · 8 events in 2 counties and zones

A deep occluded closed low across the Upper Midwest brought a cold front and wind shift along the Ohio River during the early evening hours on June 22nd. Scattered storms developed to the west of Louisville during the late afternoon and intensified as they moved east into Jefferson County, Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A deep occluded closed low across the Upper Midwest brought a cold front and wind shift along the Ohio River during the early evening hours on June 22nd. Scattered storms developed to the west of Louisville during the late afternoon and intensified as they moved east into Jefferson County, Kentucky. Although instability was marginal, a jet streak aloft combined with directional wind shear closer the the surface allowed several low topped supercells to develop just to the west of Louisville. The first storm generated a tornado that damaged several horse barns at Churchill Downs and destroyed a large industrial building just southeast of the University of Louisville's football stadium. A second rotating supercell tracked just to the south of the first storm, spawning three brief tornadoes along a west to east path in the eastern part of the Louisville Metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 22, 5:59 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 22, 5:59 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
659 PM EDT WED JUN 22 2011

...UPDATED AVIATION DISCUSSION...

.SHORT TERM (TONIGHT AND THURSDAY)...

CLOUD COVER CONTINUES TO DECREASE ACROSS THE REGION THIS AFTERNOON
AS LOW CLOUDS ARE LIFTING AND MIXING OUT.  WHERE THE SUN HAS COME
OUT...TEMPERATURES HAVE CLIMBED RAPIDLY WITH MOST LOCATIONS IN
WESTERN KENTUCKY IN THE MID TO UPPER 80S.  BY THE TIME ONE GETS
TOWARD THE I-65 CORRIDOR...TEMPS ARE APPROACHING 80 AND MID-UPPER
70S WERE LOCATED ACROSS THE EASTERN SECTIONS.

SFC COLD FRONT APPEARS TO BE CROSSING OVER THE WABASH AND OHIO
RIVERS WITH A NOTICEABLE DROP IN DEWPOINTS ACROSS SOUTHERN
ILLINOIS.  FURTHER EAST ACROSS SOUTHERN INDIANA SOUTHWARD INTO
CENTRAL KENTUCKY...THE INCREASING TEMPERATURES AND HIGH DEWPOINTS
HAS LED TO INCREASING INSTABILITY.  IN GENERAL...MLCAPE VALUES ARE
IN THE 1500-2000 J/KG WITH A SW-NE AXIS OF LI'S DROPPING TO AROUND
-4 TO -6 DEG C.  DESPITE THE THE INSTABILITY AND MARGINAL
CONVERGENCE ALONG THE FRONTAL INTERFACE...OVERALL MOISTURE QUANTITY
AND QUALITY ARE NOT ALL THAT IMPRESSIVE.  PRECIP WATER VALUES ARE
ONLY RUNNING AROUND 1.3-1.4 INCHES...WHILE MUCH HIGHER VALUES WERE
POOLED ACROSS CENTRAL TENNESSEE AND POINTS SOUTH.  RECENT VIS SAT
IMAGERY SHOWS CU FIELD DEVELOPING AND RECENT RADAR SCANS SHOW
CONVECTION TRYING TO FIRE.  MUCH OF IT IS NORTH OF THE REGION CLOSER
TO THE UPPER LEVEL SUPPORT...WHILE ANOTHER BATCH IS FURTHER SOUTH
CLOSER TO THE BETTER MOISTURE.

FOR THE REST OF THE AFTERNOON AND TONIGHT...SHORT TERM HIGH
RESOLUTION MODELS INDICATE THAT SCATTERED CONVECTION SHOULD CONTINUE
TO FILL IN ACROSS THE REGION LATE THIS AFTERNOON AND EVENING.  BEST
CHANCES WOULD BE ALONG AND EAST OF THE NATCHER PARKWAY IN KENTUCKY.
SOME STORMS MAY BECOME SEVERE WITH DAMAGING WINDS BEING THE PRIMARY
THREAT.  STORMS SHOULD CONTINUE EAST AND BEGIN TO DIMINISH WITH THE
LOSS OF HEATING AND THE MORE STABLE ENVIRONMENT ACROSS THE EASTERN
SECTIONS OF THE FORECAST AREA.  STILL FEEL THAT CHANCE POPS IS THE
WAY TO GO THIS EVENING AND TONIGHT...PLAN ON DROPPING POPS OF
SIGNIFICANTLY AFTER MIDNIGHT WITH TEMPERATURES COOLING INTO THE
UPPER 60S TO AROUND 70.

FOR THURSDAY...UPPER LEVEL TROUGH WILL BE ALMOST OVERHEAD ACROSS THE
REGION WITH LARGE SFC AND UPPER LEVEL LOW UP OVER THE GREAT LAKES
STATES.  AS THE DAY GOES ON...DIURNAL HEATING WILL LIKELY RESULT IN
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION.
HIGHEST CONCENTRATION WOULD BE JUST TO OUR EAST AHEAD OF THE UPPER
LEVEL TROUGH AND ALONG THE SFC COLD FRONTAL BOUNDARY.  PLAN ON
KEEPING LOWER POPS IN THE WEST AND SLIGHTLY HIGHER POPS IN THE
EAST.  SKIES SHOULD GENERALLY BE PARTLY TO MOSTLY CLOUDY WITH
AFTERNOON HIGHS WARMING INTO THE UPPER 70S ACROSS SOUTHERN INDIANA
AND LOWER 80S ACROSS THE NORTHERN HALF OF KENTUCKY.  SOME MID 80S
WILL BE POSSIBLE ACROSS THE SOUTHERN HALF OF THE STATE WHERE LESSER
AMOUNTS OF CLOUDS MAY RESULT IN MORE SFC HEATING.

.LONG TERM (THURSDAY NIGHT - WEDNESDAY)...

THURSDAY NIGHT - SUNDAY...

WITH THE FRONTAL BOUNDARY OFF TO OUR EAST THURS NIGHT...ONLY A FEW
RESIDUAL SHOWERS/STORMS WILL BE POSSIBLE ALONG THE SOUTHERN SIDE OF
THE GREAT LAKES LOW PRESSURE SYSTEM MAINLY BEFORE MIDNIGHT.

A FRONTAL BOUNDARY STILL LOOKS TO SET UP TO OUR SW FOR THE WEEKEND.
MODELS ARE STILL HAVING PROBLEMS WITH LOCATION AND EXACTLY HOW FAR
NORTH IT WILL SET UP.  THE 12Z MODELS FROM TODAY HAVE TRENDED
FARTHER SOUTH AND SLOWER WITH THE BOUNDARY THAN PREVIOUS
RUNS...THEREFORE HAVE DECREASED POPS FOR FRI AND SAT.  SUNDAY LOOKS
TO HAVE A PRETTY DECENT CHANCE OF RAIN WITH A POSSIBLE MCS COMING
THROUGH THE AREA ALONG THE BOUNDARY.

AS FOR TEMPS...UPPER 70S TO MID 80S WILL BE THE RANGE FOR HIGHS.
LOWS WILL BE IN THE 60S.

MONDAY - WEDNESDAY...

THERE CONTINUES TO BE UNCERTAINTY IN PRECIP CHANCES FOR EARLY NEXT
WEEK WITH MODELS VARYING FROM RUN TO RUN.  WILL KEEP 20 PERCENT POPS
IN FOR MONDAY AND PART OF TUES FOR THIS FORECAST.  TEMPERATURES LOOK
TO BE IN THE 80S FOR HIGHS AND 60S/LOW 70S FOR LOWS.

&&

.AVIATION (00Z TAF ISSUANCE)...

A COLD FRONT ASSOCIATED WITH A STRONG LOW PRESSURE SYSTEM IN THE
NORTHERN CONUS WILL BE IN THE VICINITY TONIGHT ACROSS SOUTH-CENTRAL
INDIANA AND CENTRAL KENTUCKY. AS IT DOES SO...POP-UP SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE OHIO VALLEY.
HOWEVER...PRECIPITATION WILL BE CLEARING THE AREA OVERNIGHT AND CAN
THEREFORE EXPECT VFR CONDITIONS ON THURSDAY. FOG FORMATION DOES NOT
APPEAR TO BE AN ISSUE FOR THE EARLY MORNING HOURS TOMORROW AS WINDS
WILL NOT BE ABLE TO DIE OFF ENOUGH. WITH THE TIGHT PRESSURE GRADIENT
ASSOCIATED WITH THE LOW PRESSURE SYSTEM...WINDS MAY BE GUSTY AT
TIMES THROUGH TONIGHT AND THEN PICK BACK UP AGAIN AFTER SUNRISE ON
THURSDAY. THE CURRENT SW WIND FLOW WILL SHIFT TOWARD A MORE WESTERLY
FLOW DURING THE DAY TOMORROW WITH THE PASSAGE OF THE COLD FRONT.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........MJ
LONG TERM.........AMS
AVIATION..........LG/RJS
Hazardous weather outlook, Jun 22, 3:03 PM EST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
403 PM EDT WED JUN 22 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-232015-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
403 PM EDT WED JUN 22 2011 /303 PM CDT WED JUN 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AS A COLD FRONT MOVES EAST THROUGH THE REGION...SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA THIS
AFTERNOON AND EVENING. SOME STORMS MAY BE STRONG TO SEVERE WITH
DAMAGING WINDS BEING THE PRIMARY SEVERE WEATHER THREAT. IN
ADDITION...BRIEF HEAVY RAINS AND FREQUENT CLOUD TO GROUND
LIGHTNING WILL BE POSSIBLE WITH THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE
EARLY NEXT WEEK AS THE FRONTAL BOUNDARY STALLS ACROSS THE TENNESSEE
VALLEY. NO ORGANIZED THREAT OF SEVERE WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MJ/AMS

In the hours before

Local storm report, Jun 22, 6:35 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
735 PM EDT WED JUN 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     FUNNEL CLOUD     ELIZABETH               38.13N  85.98W
06/22/2011                   HARRISON           IN   COUNTY OFFICIAL

            NEW MIDDLETOWN FIREHOUSE REPORTED FUNNEL CLOUD WITH A
            POSSIBLE TOUCHDOWN. TIME BASED ON RADAR.

&&

EVENT NUMBER LMK1100937

RJS
Special weather statement, Jun 22, 6:55 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
755 PM EDT WED JUN 22 2011

KYZ030-230015-
JEFFERSON-
755 PM EDT WED JUN 22 2011

...STRONG SHOWER WITH POSSIBLE FUNNEL CLOUDS...MODERATE RAIN...AND
GUSTY WINDS...

AT 749 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG SHOWER NEAR SHIVELY...AND MOVING NORTHEAST AT 25 MPH.

A TORNADO MAY HAVE TOUCHED DOWN IN ASSOCIATION WITH THIS SYSTEM IN
HARRISON COUNTY. A FUNNEL CLOUD IS LIKELY STILL ASSOCIATED WITH THIS
SYSTEM. FUNNEL CLOUDS CAN BECOME BRIEF TORNADOS. MODERATE RAIN WITH
RAINFALL RATES OF AROUND ONE HALF INCH PER HOUR REDUCING
VISIBILITIES TO LESS THAN THREE MILES...AND GUSTY WINDS OF AROUND 35
TO 40 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  ST. MATTHEWS...
  SHIVELY...
  PLEASURE RIDGE PAR...
  LOUISVILLE INTERNATIONAL AIRPORT...
  LOUISVILLE BOWMAN FIELD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3833 8564 3819 8557 3812 8586 3820 8590
      3827 8575 3827 8574
TIME...MOT...LOC 2353Z 245DEG 23KT 3819 8579

RS

The radar

The Louisville radar (KLVX), 29 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 2 flood, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Tornado, Jefferson

When
June 22, 7:04 PM EST to 7:07 PM EST
Where
Jefferson County, 2.21 mi S of Louisville to 1.21 mi WNW of Audubon Park
Rating
EF2
Path length
1.2 mi
Path width
120 yd
Property damage
$400,000
Reported by
NWS Storm Survey
Coordinates
38.199, -85.773

This tornado touched down just southwest of an area of horse barns on the south side of Churchill Downs. Five barns, which also contained apartments for many workers, had major sections of their roofs removed, with minor damage to several others. In the buildings most heavily damaged, parts of supporting walls made from cinder blocks collapsed. Christ Church, located on the Churchill Downs property, also had roof and siding damage. After snapping trees and downing power lines for several blocks to the east of Churchill, the tornado crossed a large stadium parking lot, strengthening to low-end EF-2 intensity near the intersection of Floyd Street and Central Avenue. At this location, just 300 yards southeast of the University of Louisville's football stadium, a large industrial building was heavily damaged, with a collapsed 2-story cinder block wall and a 150-foot section of roof removed from the warehouse. A 30' x 80' section of roof over an adjacent office building was also torn off. The tornado downed several more trees and did minor roof damage to a Super 8 Motel and other office buildings before lifting north of the intersection of Crittenden Drive and Central Avenue near an entrance ramp onto Interstate 65.

Despite the most heavily damaged Churchill Downs buildings being occupied by numerous racing horses and at least three workers at the time of the tornado, no injuries were sustained by either the animals or their handlers. One man was in an upstairs room when the roof above him was ripped off, while two others were in in a ground-floor apartment where cinder blocks fell from an exterior wall.

Tornado, Jefferson

When
June 22, 8:29 PM EST to 8:33 PM EST
Where
Jefferson County, 0.65 mi S of Strathmoor Manor to 0.74 mi SW of Jeffersontown
Rating
EF1
Path length
1.9 mi
Path width
150 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
38.191, -85.619

This tornado was the first of three separate touchdowns associated with a single supercell that tracked across the southern portion of Jefferson County. Initially, this tornado touched down at EF-0 strength near the intersection of Nachand Lane and Nachand Spring Lane where minor shingle damage and snapped trees were surveyed. After moving into the Hurstbourne Woods subdivision, the twister damaged a locked pool gate and blew it 35 yards downwind. This subdivision sustained EF-1 damage with gutters, soffits, and siding from various structures deposited in trees. At 9407 Willowwood Way, roof damage was noted, along with many uprooted hardwood and softwood trees. After making a brief 25 degree northward turn near the end of its life, the tornado brought minor roof damage before lifting near the intersection of Lisa Lane and Calais Drive.

Tornado, Jefferson

When
June 22, 8:34 PM EST to 8:37 PM EST
Where
Jefferson County, 0.55 mi SW of Jeffersontown to 1.05 mi W of Tucker Station
Rating
EF2
Path length
1.6 mi
Path width
100 yd
Property damage
$175,000
Reported by
NWS Storm Survey
Coordinates
38.195, -85.578

The public reported a second tornado touchdown near the same time and location where the first one ended. After touching down just east of Saint Edward Catholic Church on Sue Helen Drive, this tornado uprooted trees and damaged the roofs of around one dozen homes along Saint Edwards Drive. Damage also was surveyed along Charlane Parkway and Dell Road. At the corner of Maple Road and Galene Drive, a large section of an oak tree split and was driven into a wall at Tully School. Low end EF-2 structural and roof damage was also noted at at the Good Samaritan Society Nursing Home. Two vehicles in a parking lot were flipped and moved 25 feet. After briefly lifting, this tornado then damaged both Dillard's and Machinery Specialty's warehouses along Electron Drive. The brick facades of both building were pushed out. After throwing a small shed 30 yards near the Dillard's Warehouse, the twister lifted just near the intersection of Electron Drive and Ampere Drive.

Flood, Jefferson

When
June 22, 8:34 PM EST to 8:50 PM EST
Where
Jefferson County, 0.54 mi W of Anchorage to 0.64 mi W of Anchorage
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
38.270, -85.540

An NWS employee reported around 1.5 inches of rain within an hour and one half with minor street flooding.

Tornado, Jefferson

When
June 22, 8:38 PM EST to 8:45 PM EST
Where
Jefferson County, 1.03 mi W of Tucker Station to 2.11 mi WSW of Eastwood
Rating
EF1
Path length
3.5 mi
Path width
60 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
38.203, -85.549

The last in a series of tornadoes spawned by the same storm touched down near the intersection of Electron and Ampere Drives, near the same location that the second twister lifted. This tornado was intermittently on the ground for 3.5 miles, crossing Interstate 265 and lifting just east of 1600 South English Station Road. Near the touchdown point, an air-conditioning unit was blown off the roof of JCK Enterprises. Several corporate buildings and warehouses on Electron Drive had roof and siding damage. EF-1 damage to some steel framing and stucco was noted at the Oxmoor Collision Center and the RBI Corporation. More than one dozen trees were uprooted around the Tucker House Bed and Breakfast on Tucker Station Road. The public reported a rope like tornado lifting just west of Interstate 265 and touching down again near 1600 South English Station Road. EF-0 damage was noted to several trees and a satellite dish at this location.

Thunderstorm Wind, Meade

When
June 22, 9:01 PM EST
Where
Meade County, 1.63 mi E of Brandenburg
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.000, -86.140

An off duty employee estimated a 60 mph wind gust.

Flood, Jefferson

When
June 22, 9:23 PM EST to 9:40 PM EST
Where
Jefferson County, 0.27 mi WNW of St Matthews to 0.38 mi NW of St Matthews
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.251, -85.635

Flash flooding affected Tyne and Cordova Roads, which are located north of of the 4400 block of Shelbyville Road.

Flash Flood, Jefferson

When
June 22, 10:34 PM EST to 10:50 PM EST
Where
Jefferson County, 0.32 mi SSW of St Regis Park to 0.27 mi S of St Regis Park
Cause
Heavy Rain
Reported by
County Official
Coordinates
38.226, -85.552

Louisville metropolitan officials reported 4 feet of water over Watterson Trail.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyThe tornado archive for Kentucky, 2011Warnings in Kentucky, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308156, 308161, 308169, 308448, 308173, 308449, 308453, 308454.